[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.8.87. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 24, 1986

Hazards of High-Dose Meperidine

Author Affiliations

Hartford Hospital Hartford. Conn

JAMA. 1986;255(4):467-468. doi:10.1001/jama.1986.03370040037018
Abstract

To the Editor.—  We recently observed a patient who developed excitatory side effects of the central nervous system (CNS) on two separate occasions while receiving high-dose meperidine for the management of pancreatitis and its complications.

Report of a Case.—  A 37-year-old, 70-kg man was transferred to Hartford (Conn) Hospital approximately four weeks after admission to an outlying hospital for acute pancreatitis. No specific cause had been identified, and results from the investigation of the biliary tract were negative. He denied chronic ethanol abuse, although he admitted a drinking binge shortly before admission. A computed tomographic scan obtained shortly after admission revealed an 11-cm pancreatic pseudocyst. His convalescence was marked by exacerbations of his pancreatitis at every reinstitution of oral intake, so he was maintained on parenteral nutrition. He also required parenteral analgesics and was treated with intramuscular meperidine hydrochloride.When transferred, he was requiring approximately 400 to 500 mg/day of

×